Treatment of Valproic Acid-Associated Hepatic Failure with Orthotopic Liver Transplantation

E. A. Bell, M. S. Shaefer, Rodney Smith Markin, R. P. Wood, Alan Norman Langnas, R. J. Stratta, B. W. Shaw

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

OBJECTIVE: To report a case of valproic acid (VPA)-induced hepatotoxicity and to discuss the incidence rates, risk factors, possible etiologies, preventive measures, and treatment courses for this severe reaction. DATA SOURCES: Case reports, review articles, and relevant laboratory studies identified by MEDLINE. DATA EXTRACTION: Data were abstracted from pertinent published sources by one author and reviewed by the remaining authors. DATA SYNTHESIS: The case of a 23-year-old woman with VPA-associated hepatic failure was successfully treated with orthotopic liver transplantation. Hepatic failure is a rare, often fatal, adverse effect of VPA. Most cases of VPA-associated hepatic failure have occurred within several months of initiation of therapy. Initial symptoms of presentation often include nausea and vomiting, lethargy, or loss of seizure control. Laboratory values to be monitored include serum concentrations of hepatic enzymes, and, in some patients, tests indicative of the liver's synthetic capabilities. The exact mechanism of VPA-associated hepatic failure has not been clearly established; however, it is postulated to involve the formation of toxic metabolites. Major risk factors include age less than two years and concomitant treatment with more than one anticonvulsant. Other significant risk factors include underlying metabolic or serious neurologic disorders. Caution should be taken when initiating VPA therapy and clinicians should be familiar with the risk factors and clinical presentation of this reaction.

Original languageEnglish (US)
Pages (from-to)18-21
Number of pages4
JournalAnnals of Pharmacotherapy
Volume26
Issue number1
DOIs
StatePublished - Jan 1992

Fingerprint

Liver Failure
Valproic Acid
Liver Transplantation
Therapeutics
Lethargy
Poisons
Liver
Nervous System Diseases
MEDLINE
Anticonvulsants
Nausea
Vomiting
Seizures
Incidence
Enzymes
Serum

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Treatment of Valproic Acid-Associated Hepatic Failure with Orthotopic Liver Transplantation. / Bell, E. A.; Shaefer, M. S.; Markin, Rodney Smith; Wood, R. P.; Langnas, Alan Norman; Stratta, R. J.; Shaw, B. W.

In: Annals of Pharmacotherapy, Vol. 26, No. 1, 01.1992, p. 18-21.

Research output: Contribution to journalArticle

Bell, E. A. ; Shaefer, M. S. ; Markin, Rodney Smith ; Wood, R. P. ; Langnas, Alan Norman ; Stratta, R. J. ; Shaw, B. W. / Treatment of Valproic Acid-Associated Hepatic Failure with Orthotopic Liver Transplantation. In: Annals of Pharmacotherapy. 1992 ; Vol. 26, No. 1. pp. 18-21.
@article{b82d03fede214deb9f86c58a97fc24a2,
title = "Treatment of Valproic Acid-Associated Hepatic Failure with Orthotopic Liver Transplantation",
abstract = "OBJECTIVE: To report a case of valproic acid (VPA)-induced hepatotoxicity and to discuss the incidence rates, risk factors, possible etiologies, preventive measures, and treatment courses for this severe reaction. DATA SOURCES: Case reports, review articles, and relevant laboratory studies identified by MEDLINE. DATA EXTRACTION: Data were abstracted from pertinent published sources by one author and reviewed by the remaining authors. DATA SYNTHESIS: The case of a 23-year-old woman with VPA-associated hepatic failure was successfully treated with orthotopic liver transplantation. Hepatic failure is a rare, often fatal, adverse effect of VPA. Most cases of VPA-associated hepatic failure have occurred within several months of initiation of therapy. Initial symptoms of presentation often include nausea and vomiting, lethargy, or loss of seizure control. Laboratory values to be monitored include serum concentrations of hepatic enzymes, and, in some patients, tests indicative of the liver's synthetic capabilities. The exact mechanism of VPA-associated hepatic failure has not been clearly established; however, it is postulated to involve the formation of toxic metabolites. Major risk factors include age less than two years and concomitant treatment with more than one anticonvulsant. Other significant risk factors include underlying metabolic or serious neurologic disorders. Caution should be taken when initiating VPA therapy and clinicians should be familiar with the risk factors and clinical presentation of this reaction.",
author = "Bell, {E. A.} and Shaefer, {M. S.} and Markin, {Rodney Smith} and Wood, {R. P.} and Langnas, {Alan Norman} and Stratta, {R. J.} and Shaw, {B. W.}",
year = "1992",
month = "1",
doi = "10.1177/106002809202600104",
language = "English (US)",
volume = "26",
pages = "18--21",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "1",

}

TY - JOUR

T1 - Treatment of Valproic Acid-Associated Hepatic Failure with Orthotopic Liver Transplantation

AU - Bell, E. A.

AU - Shaefer, M. S.

AU - Markin, Rodney Smith

AU - Wood, R. P.

AU - Langnas, Alan Norman

AU - Stratta, R. J.

AU - Shaw, B. W.

PY - 1992/1

Y1 - 1992/1

N2 - OBJECTIVE: To report a case of valproic acid (VPA)-induced hepatotoxicity and to discuss the incidence rates, risk factors, possible etiologies, preventive measures, and treatment courses for this severe reaction. DATA SOURCES: Case reports, review articles, and relevant laboratory studies identified by MEDLINE. DATA EXTRACTION: Data were abstracted from pertinent published sources by one author and reviewed by the remaining authors. DATA SYNTHESIS: The case of a 23-year-old woman with VPA-associated hepatic failure was successfully treated with orthotopic liver transplantation. Hepatic failure is a rare, often fatal, adverse effect of VPA. Most cases of VPA-associated hepatic failure have occurred within several months of initiation of therapy. Initial symptoms of presentation often include nausea and vomiting, lethargy, or loss of seizure control. Laboratory values to be monitored include serum concentrations of hepatic enzymes, and, in some patients, tests indicative of the liver's synthetic capabilities. The exact mechanism of VPA-associated hepatic failure has not been clearly established; however, it is postulated to involve the formation of toxic metabolites. Major risk factors include age less than two years and concomitant treatment with more than one anticonvulsant. Other significant risk factors include underlying metabolic or serious neurologic disorders. Caution should be taken when initiating VPA therapy and clinicians should be familiar with the risk factors and clinical presentation of this reaction.

AB - OBJECTIVE: To report a case of valproic acid (VPA)-induced hepatotoxicity and to discuss the incidence rates, risk factors, possible etiologies, preventive measures, and treatment courses for this severe reaction. DATA SOURCES: Case reports, review articles, and relevant laboratory studies identified by MEDLINE. DATA EXTRACTION: Data were abstracted from pertinent published sources by one author and reviewed by the remaining authors. DATA SYNTHESIS: The case of a 23-year-old woman with VPA-associated hepatic failure was successfully treated with orthotopic liver transplantation. Hepatic failure is a rare, often fatal, adverse effect of VPA. Most cases of VPA-associated hepatic failure have occurred within several months of initiation of therapy. Initial symptoms of presentation often include nausea and vomiting, lethargy, or loss of seizure control. Laboratory values to be monitored include serum concentrations of hepatic enzymes, and, in some patients, tests indicative of the liver's synthetic capabilities. The exact mechanism of VPA-associated hepatic failure has not been clearly established; however, it is postulated to involve the formation of toxic metabolites. Major risk factors include age less than two years and concomitant treatment with more than one anticonvulsant. Other significant risk factors include underlying metabolic or serious neurologic disorders. Caution should be taken when initiating VPA therapy and clinicians should be familiar with the risk factors and clinical presentation of this reaction.

UR - http://www.scopus.com/inward/record.url?scp=0026518432&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026518432&partnerID=8YFLogxK

U2 - 10.1177/106002809202600104

DO - 10.1177/106002809202600104

M3 - Article

C2 - 1606338

AN - SCOPUS:0026518432

VL - 26

SP - 18

EP - 21

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 1

ER -